Hail, Los Alamos
- When
- May 28, 2:37 PM MST
- Where
- Los Alamos County, 0.69 mi N of (Lam)los Alamos Airport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -106.280
A warm unstable airmass and a strongly sheared environment resulted in supercell thunderstorms across parts of New Mexico. Severe storms began near the central mountain chain during the afternoon and spread across the plains during the evening, tracking eastward just to the north of Interstate 40.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A warm unstable airmass and a strongly sheared environment resulted in supercell thunderstorms across parts of New Mexico. Severe storms began near the central mountain chain during the afternoon and spread across the plains during the evening, tracking eastward just to the north of Interstate 40. Radar indicated several tornadoes along this track, but only one confirmed report was received, just north of Tucumcari.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 2:00 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED MAY 28 2008 .DISCUSSION...STORMS FINALLY STARTING TO DEVELOP OVER TORRANCE AND LINCOLN COUNTIES THIS AFTERNOON. AT THE SAME TIME...THERE APPEARS TO BE A WESTWARD MOVING SURFACE BOUNDARY STRETCHED ACROSS THE EASTERN PLAINS THROUGH EASTERN CHAVES COUNTY TO TAIBAN...HOUSE AND QUAY WHERE CONVECTION IS ALSO DEVELOPING AS OF 2 PM. THE ACTIVITY IS EXPECTED TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON AND THIS EVENING...WITH THE POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE. EARLY THIS MORNING...THE LOW LEVEL MOISTURE PUSH REACHED THE CONTDVD AND BLED AS FAR NORTHWEST AS FARMINGTON. SOME OF THE RAWS AT THE HIGHER ELEVATIONS ALONG THE CONTDVD EVEN INDICATED DEWPOINTS INTO THE 40S. HOWEVER...AS EXPECTED...THE WESTERN EXTENT OF THE MOISTURE HAS MIXED OUT TO ALONG/EAST OF THE CONTDVD THIS AFTERNOON...BUT LOW LEVEL SOUTHEAST WINDS CONTINUING TO TRANSPORT MOISTURE INTO PORTIONS OF THE UPPER AND MIDDLE RIO GRANDE VALLEY AND INTO THE EASTERN PORTIONS OF THE NORTHWEST MOUNTAINS. THE CONTINUATION OF THIS FLOW PREDICTED EARLIER BY MODELS TO PERSIST AND EVEN STRENGTHEN TONIGHT IN THE WAY OF AN EAST/SOUTHEAST WIND AT KABQ AND KSAF IS NOW NOT AS STRONG...ALTHOUGH HOW THIS EVENING/S CONVECTION SHAPES UP WILL BE A CONTRIBUTING FACTOR. MODELS DIFFER IN REGARDS TO HOW FAR EAST THE LOW LEVEL MOISTURE WILL BE SCOURED OUT ON THURSDAY. CONSIDERING HOW FAR WEST IT REACHED THIS MORNING...AND WITH ANTICIPATED CONVECTION THIS EVENING...DON/T THINK THURSDAY SHOULD GO POP-LESS. SPC DAY 2 OUTLOOK HAS MUCH OF THE EASTERN HALF OF THE STATE UNDER THE GENERAL OUTLOOK...AND CONCUR THAT IT MAY NOT DRY OUT UNTIL THURSDAY NIGHT/FRIDAY. FRIDAY DOES LOOK WARMER AND DRIER AREAWIDE...WITH A WEAK FRONT POSSIBLE INTO THE NORTHEAST CORNER SATURDAY-ISH. SUNDAY AND MONDAY LOOK MOSTLY DRY WITH ABOVE AVERAGE TEMPERATURES. && .AVIATION...MVFR AND IFR CONDITIONS WILL REMAIN ACROSS CENTRAL AND EASTERN AREAS THROUGH THE REST OF TODAY INTO THE OVERNIGHT HOURS. VFR CONDITIONS WILL SPREAD FROM WEST TO EAST ACROSS THE AREA ON THURSDAY ALTHOUGH MVFR CONDITIONS WILL BE POSSIBLE ACROSS THE EAST DURING THE AFTERNOON DUE TO SCATTERED THUNDERSTORMS. STRONG STORMS WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS ACROSS CENTRAL AREAS OF THE FORECAST AREA. VERY STRONG OUTFLOW WINDS AND LARGE HAIL WILL BE POSSIBLE. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER...THUNDERSTORM FORECAST REMAINS ON TRACK FOR TONIGHT. THE DRIER ACTIVITY WILL BE FOUND ACROSS PORTIONS OF THE NORTHWEST MOUNTAINS WHILE WETTER ACTIVITY WILL BE FOUND ALONG THE CENTRAL MOUNTAINS EASTWARD. A MIX OF WETTER AND DRIER STORMS WILL BE FOUND ACROSS THE RIO GRANDE VALLEY ALTHOUGH WETTER THAN DRIER. A HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS IN TERMS OF LOW RH AND STRONG WINDS WILL BE POSSIBLE NEAR THE AZ STATE LINE THE REST OF THIS AFTERNOON. ANOTHER MOISTURE SURGE WESTWARD THROUGH THE CENTRAL MOUNTAINS GAPS WILL OCCUR TONIGHT. THERE IS STILL SOME MODEL DISCREPANCY AS TO HOW MUCH THUNDERSTORM ACTIVITY WILL BE WEST OF THE RIO GRANDE VALLEY ON THURSDAY AS THE DRYLINE GETS MIXED BACK TO THE EAST. HAVE HEDGED TOWARDS A MORE BULLISH SOLUTION BY KEEPING MENTION OF ISOLATED DRIER STORMS BETWEEN THE CONTINENTAL DIVIDE AND RIO GRANDE VALLEY ALTHOUGH THE WEATHER MODELS ARE A BIT DRIER. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO EXPAND AND SPREAD EASTWARD ACROSS WESTERN AREAS THURSDAY AFTERNOON AND WILL CONTINUE WITH THE FIRE WEATHER WATCH. THE MODELS ARE A BIT MORE BULLISH WITH THIS WATCH AREA AND SPREAD SOME CRITICAL FIRE WEATHER CONDITIONS INTO THE NORTHWEST MOUNTAINS AS THE AFTERNOON PROGRESSES. AS OF RIGHT NOW...THINKING 1 TO 2 HOURS ACROSS THE JEMEZ MTS. SYSTEM WASHES OUT ACROSS THE CENTRAL ROCKIES AREA ON FRIDAY AND LOOK FOR MUCH DRIER CONDITIONS AREAWIDE. WINDS ALSO LOOK TO BE BREEZY. THE SHORT RANGE MODELS ARE BACKING OFF SOMEWHAT ON THE MORE SIGNIFICANT GUSTINESS BUT STILL EXPECT SOME STRONGER GUSTS NEAR THE INTERSTATE 25 CORRIDOR BETWEEN PECOS AND RATON. LONG RANGE MODELS STILL IN AGREEMENT WITH A WARM AND DRY WEEKEND. WINDS WILL BE OCCASIONALLY BREEZY IN THE AFTERNOON BUT THE STRONGER BREEZINESS WILL BE DUE TO TERRAIN DRIVEN FLOWS. THESE CONDITIONS ARE EXPECTED TO LAST INTO EARLY NEXT WEEK WITH A BREAK DOWN OF THE UPPER RIDGE EXPECTED BY MID WEEK WHICH WOULD MEAN STRONGER SOUTHWESTERLY WINDS. TIMING OF THE BREAK DOWN IS STILL UP IN THE AIR WITH SOME MODEL DISAGREEMENT BUT IT MOST LIKELY WILL OCCUR. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 47 86 43 85 / 5 5 5 0 GALLUP.......................... 40 84 36 81 / 0 5 5 0 GRANTS.......................... 44 82 39 83 / 10 5 5 0 GLENWOOD........................ 48 92 43 91 / 0 5 5 0 CHAMA........................... 37 75 31 72 / 30 5 5 0 LOS ALAMOS...................... 49 77 47 79 / 30 10 5 0 RED RIVER....................... 38 69 32 70 / 30 10 10 0 TAOS............................ 46 79 38 80 / 20 10 10 0 SANTA FE........................ 51 80 45 82 / 30 10 10 0 SANTA FE AIRPORT................ 52 83 48 85 / 30 10 10 0 ESPANOLA........................ 48 85 44 86 / 20 10 10 0 ALBUQUERQUE HEIGHTS............. 60 86 58 88 / 20 10 10 0 ALBUQUERQUE VALLEY.............. 56 87 51 89 / 20 10 10 0 ALBUQUERQUE FOOTHILLS........... 55 83 53 85 / 20 10 10 0 ALBUQUERQUE WEST MESA........... 57 88 53 89 / 20 10 5 0 SOCORRO......................... 57 90 53 91 / 20 10 10 0 SANDIA PARK/CEDAR CREST......... 48 78 47 81 / 30 10 10 0 MORIARTY/ESTANCIA............... 49 82 47 86 / 30 20 10 0 CARRIZOZO....................... 55 85 54 90 / 30 20 20 0 RUIDOSO......................... 50 79 49 85 / 30 30 20 0 RATON........................... 47 82 45 84 / 30 20 10 0 LAS VEGAS....................... 49 81 48 82 / 40 20 10 0 ROY............................. 53 82 53 83 / 40 20 10 0 CLAYTON......................... 58 87 58 89 / 30 20 10 0 SANTA ROSA...................... 55 87 54 92 / 40 20 10 0 TUCUMCARI....................... 62 93 61 96 / 40 20 10 0 FORT SUMNER..................... 61 88 60 94 / 40 20 10 0 CLOVIS.......................... 61 88 61 96 / 30 30 20 0 PORTALES........................ 63 88 61 96 / 30 30 20 0 ROSWELL......................... 63 92 64 99 / 30 30 20 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ101-105-109. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 PM MDT WED MAY 28 2008 NMZ001>021-026-291200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 255 PM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND PORTIONS OF EASTERN NEW MEXICO THROUGH 9 PM MDT. ANY STORMS THAT FORM WILL HAVE THE CAPABILITY TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES. PLEASE REFER TO THE LATEST WATCH COUNTY NOTIFICATION STATEMENT AND ANY WARNING STATEMENTS FOR DETAILS. A DRY LIGHTING OUTBREAK MAY OCCUR OVER THE NORTHWEST PLATEAU AND NORTHWEST MOUNTAINS AS WELL AS THE WEST CENTRAL MOUNTAINS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR THE CONTINENTAL DIVIDE WESTWARD TO THE ARIZONA BORDER ON THURSDAY AFTERNOON...AND A FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT THURSDAY THROUGH THURSDAY EVENING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO STAY ABREAST OF THE LATEST WEATHER CONDITIONS THIS AFTERNOON AND EVENING. CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE TO REPORT SEVERE WEATHER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 217 PM MDT WED MAY 28 2008 NMZ010-011-282045- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS- 217 PM MDT WED MAY 28 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHERN TORRANCE COUNTY... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF MCINTOSH. MOVEMENT WAS NORTH AT 37 MPH. THIS STORM WILL MOVE INTO SOUTHERN SANTA FE COUNTY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMITA...EDGEWOOD AND STANLEY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 328 PM MDT WED MAY 28 2008 NMZ017-282200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- 328 PM MDT WED MAY 28 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GLENCOE. MOVEMENT WAS NORTHEAST AT 23 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FORT STANTON...LINCOLN AND SAN PATRICIO. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR EASTERN NEW MEXICO. STAY TUNED TO NOAA WEATHER RADIO OR A MEDIA SOURCE TO MONITOR THIS SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 333 PM MDT WED MAY 28 2008 NMZ002-003-282200- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 333 PM MDT WED MAY 28 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHERN SANTE FE COUNTY... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR WHITE ROCK. MOVEMENT WAS NORTHEAST AT 31 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...FRIJOLES... BANDELIER NATIONAL MONUMENT...CUNDIYO...CUYAMUNGUE AND EL RANCHO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR EASTERN NEW MEXICO. DPORTER
The Albuquerque radar (KABX), 96 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
17 hail, 3 tornado, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Heavy rain caused flooding of draws and roads east of Stanley, including Flat Lakes Road.
Screens were blown out of a porch near Santa Cruz.
A small tornado briefly touched down northeast of Picacho.
Two barns were blown down and another suffered considerable damage at Penasco. In addition, a willow tree was blown down.
A long-lived supercell spawned at least one tornado on its eastward trek across San Miguel County. A confirmed touchdown was reported and photographed north of Anton Chico.
A tornado briefly touched down 9 miles north of Tucumcari.
State Road 104 was washed out just south of the Quay-San Miguel County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91250, 91251, 91246, 91663, 91252, 91253, 91255, 91256, 91257, 92474, 91260, 91259, 91258, 91261, 91262, 91662, 99061, 91263, 91264, 91265, 91267, 91881, 91249, 91268.